Related Experiment Video
Updated: Jan 10, 2026

Handwriting Analysis Indicates Spontaneous Dyskinesias in Neuroleptic Naïve Adolescents at High Risk for Psychosis
Published on: November 21, 2013
Olanzapine-Induced Diabetic Ketoacidosis and Neuroleptic Malignant Syndrome: A Case Report
Motaz Almahmood1, Amin Saied1, Isra Eltazi2
1Department of Internal Medicine, Hamad Medical Corporation, Doha, QAT.
Abstract:
With the growing use of second-generation antipsychotics, it is important to consider rare but serious side effects. One such complication is diabetic ketoacidosis (DKA), representing a severe form of metabolic derangement. Moreover, neuroleptic malignant syndrome (NMS) is a rare but potentially fatal idiosyncratic reaction linked to this category of medications. We report the case of a 69-year-old male, not diabetic, who developed both DKA and NMS, with olanzapine identified as a probable culprit. He was on a steady dose of olanzapine for three months. He had significant biochemical and clinical improvement following prompt discontinuation of medication and supportive care. DKA improved within 24 hours, and NMS improved within one week. To our knowledge, this remains a very rarely reported occurrence of olanzapine-induced coexisting DKA and NMS. Early detection and treatment of such cases, particularly in patients exposed to antipsychotics, is crucial.
Related Concept Videos
Psychosis: Goals of Pharmacotherapy
Mania and Antimanic Drugs: Overview
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Antipsychotic Drugs: Typical and Atypical Agents
Psychosis and Antipsychotic Drugs: Overview

